Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 264, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2017, 8:50 AM CDT for Coffee County, Dale County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2017, 8:50 AM CDT (13:50 UTC)
- Expired
- Aug 31, 2017, 9:12 AM CDT
- In force
- 22 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL
The radar
The Ft Rucker radar (KEOX), 24 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1781 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.0
The text
As transmitted.
390 WUUS52 KTAE 311350 SVRTAE ALC031-045-311430- /O.NEW.KTAE.SV.W.0264.170831T1350Z-170831T1430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 850 AM CDT THU AUG 31 2017 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Northwestern Dale County in southeastern Alabama... Northeastern Coffee County in southeastern Alabama... * Until 930 AM CDT * At 850 AM CDT, a severe thunderstorm was located near Ariton, or 11 miles south of Brundidge, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Rucker, Ariton, Java, Chestnut Grove, Greater Salem Church, Frisco, Roberts Crossroads, Eanon, Rocky Head, Arguta, Roeton, Clowers Crossroads, Phillips Crossroads, Dykes Crossroads and Hwy 231 Pea River Bridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3162 8543 3147 8584 3162 8595 TIME...MOT...LOC 1350Z 250DEG 31KT 3156 8582 HAIL...<.75IN WIND...60MPH $$ 11-MOORE
1 follow-up statement
561
WWUS52 KTAE 311412
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
912 AM CDT THU AUG 31 2017
ALC031-045-311422-
/O.CAN.KTAE.SV.W.0264.000000T0000Z-170831T1430Z/
Dale AL-Coffee AL-
912 AM CDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3162 8543 3147 8584 3162 8595
TIME...MOT...LOC 1409Z 250DEG 31KT 3163 8561
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 8:49 AM CDT, 1 minute earlier.
Area forecast discussion, Aug 31, 8:49 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
949 AM EDT Thu Aug 31 2017
.UPDATE...
The main concern today will be the potential for heavy rainfall
across the western half of the area. As of mid-morning, we're
seeing a SW-NE oriented band of convection across portions of
southeast Alabama and the Florida panhandle making only slow
progress eastward. Some training of convection along the line has
been noted. The SPC mesoanalysis shows PWAT values in excess of 2"
along the line with fairly high 850 mb moisture transport. Flash
flood guidance values are around 3 inches in 3 hours across
portions of southeast Alabama. If convection continues to exhibit
some training characteristics, then we may pull the trigger on a
short fuse flash flood watch at some point today. However,
confidence is not quite high enough to do that yet. WPC has a
slight risk of excessive rainfall across the western half of the
area today, and SPC has a marginal risk of severe storms across
the western third of the area with damaging winds the main threat
with any storms. The main change from the previous forecast was to
increase PoPs to 80% across the western half of the area as well
as add a mention of heavy rain to the point and click and zone
forecasts across the same area.
&&
.PREV DISCUSSION [651 AM EDT]...
.NEAR TERM [Through Today]...
Tropical Depression Harvey will continue to slowly move
northeastward from northern Louisiana into NW Mississippi today as
an upper level trough drifts eastward from the southern Plains to
the lower Mississippi Valley region. To the southeast of these
features, deep layer moisture continues to push northward across
western portions of our area under southerly flow. PWAT values are
expected to remain above 2" throughout this period from the FL
Panhandle northward into SE Alabama, and MLCAPE values could
increase to around 2000 J/kg by the late morning hours across our
area, especially in northern FL. As a result, showers and
thunderstorms will remain likely across western portions of our area
throughout this period. Chances of showers/storms will increase
farther eastward during the mid-late morning as deep layer moisture
and instability build across the FL Big Bend and SW Georgia, so
increased PoPs to 40-60 percent across most of these regions through
the remainder of the day.
A quasi-stationary front residing across the inland FL Panhandle and
SE Alabama will become a warm front and drift northward this
morning. While this feature remains in our area combined with 0-1 km
bulk shear greater than 20 kts and effective SRH over 200 m^2/s^2
across our western areas, an isolated tornado cannot be ruled out.
This risk looks likely to diminish during the late morning and
afternoon when the front moves north of our area. However, with
increasing CAPE, effective bulk shear remaining around 30-35 kts,
and mid-level lapse rates increasing above 6 C/km, isolated
strong/severe storms cannot be ruled out during this time. The main
threat in any of these storms would be isolated damaging wind. High
temperatures will range from mid-upper 80s in western portions of
our area to lower 90s at eastern locations.
.SHORT TERM [Tonight Through Saturday]...
The eastern CONUS trough will prevail through Saturday as the
remnants of Harvey move through the Tennessee Valley and become
absorbed into the northern stream. A favorable upper-level jet
position, combined with strong low-level convergence across the
coastal front, will result in relatively high PoPs as a band of
showers and thunderstorms moves slowly east through the region.
Similar forcing is expected on Saturday, and while the upper jet
will be a bit weaker, the presence of a low-level theta-e gradient
on the backside of Harvey's remnants will provide some additional
surface forcing. Each day, these ingredients will line up best
along and southeast of a line from Panama City through Albany, and
thus highest PoPs are placed here. Highs will generally run a
couple of degrees below normal.
.LONG TERM [Saturday Night Through Thursday]...
There's considerable disagreement in the extended range forecast,
though one thing models do agree on is an anomalous eastern CONUS
trough digging deep into the Southeast early to mid-week. It
appears as though Sunday and Monday will be relatively dry under a
flat east/west ridge. Models begin to diverge early next week
regarding an area of low pressure in the western Gulf. Whether it
develops, and moves east or west is up in the air at this point.
Regardless, a trend back towards a wet pattern is expected towards
the end of the extended forecast.
.AVIATION [Through 12Z Friday]...
A large area of low ceilings and patchy visibility restrictions
has overspread south Georgia this morning. ABY, VLD, and TLH are
all expected to fall under LIFR restrictions through 13 or 14z.
Meanwhile, ECP and DHN have the potential for restrictions in
thunderstorms this morning. Storms impacting these terminals will
become more widespread through the day and move gradually
eastward. This line of storms may impact TLH and ABY later in the
afternoon.
.MARINE...
Advisory level seas will gradually lower through the first half of
the day today, though small craft operators are urged to exercise
caution into tonight. By Friday, the hazardous marine conditions
west of Apalachicola will have subsided and relatively light winds
and low seas are expected to prevail across the entire northeast
Gulf through at least the weekend.
.FIRE WEATHER...
Hazardous fire weather conditions are not expected over the next
several days.
.HYDROLOGY...
Rain amounts through the weekend will average about 1-2" across
the region. The tropical nature to the airmass would favor heavy
rain, though the coverage of any problematic heavy rain will
likely remain isolated. It's certainly possible that a few
locations could pick up 3-5" over the next few days, and it's also
possible that those amounts could fall over a relatively short
period of time. Due to the isolated nature of this threat a Flash
Flood watch will not be necessary at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 89 76 88 73 87 / 60 30 60 40 60
Panama City 87 79 85 76 85 / 80 60 60 40 40
Dothan 86 73 88 70 87 / 80 40 30 30 40
Albany 89 74 88 71 88 / 70 40 50 30 40
Valdosta 92 75 88 72 86 / 40 20 60 30 60
Cross City 92 76 88 74 85 / 20 30 60 50 60
Apalachicola 88 80 86 76 85 / 60 50 60 50 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT this afternoon for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
UPDATE...DVD
NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Harrigan
FIRE WEATHER...Harrigan/Lahr
HYDROLOGY...HarriganIn the hours before
Special weather statement, Aug 31, 4:34 AM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
434 AM CDT THU AUG 31 2017
ALZ065-068-311015-
Coffee AL-Geneva AL-
434 AM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
NORTHWESTERN GENEVA COUNTIES UNTIL 515 AM CDT...
At 434 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Opp, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Elba, New Brockton, Kinston, Alberton, Richburg, Perry Store, Carl
Folsom A/p, County Line, Rhoades, Ino, Turner Crossroads, Goodman,
New Haven, Basin, Holley Store and Lowery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3145 8609 3142 8593 3124 8595 3112 8619
3136 8620
TIME...MOT...LOC 0934Z 228DEG 23KT 3128 8616
ADLSpecial weather statement, Aug 31, 5:21 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
521 AM CDT THU AUG 31 2017
ALZ066-067-311100-
Dale AL-Henry AL-
521 AM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE AND
NORTHWESTERN HENRY COUNTIES UNTIL 600 AM CDT...
At 520 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Ozark, moving north at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Barefield Crossroads, Beamon, Bells Crossroads, Clopton,
Skipperville, Echo, Edwin, Ward Bridge, Dykes Crossroads, Roberts
Crossroads, Bertha and Snells Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3171 8533 3147 8544 3149 8560 3162 8558
3162 8542 3171 8542
TIME...MOT...LOC 1020Z 201DEG 24KT 3150 8555
ADLSpecial weather statement, Aug 31, 7:14 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
714 AM CDT THU AUG 31 2017
FLZ009-311300-
Holmes FL-
714 AM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOLMES COUNTY UNTIL 800
AM CDT...
At 714 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of De Funiak Springs, moving north
at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Ponce De Leon, Barker Store, Cerrogordo, Prosperity, Hickory Hill,
Izagora, New Hope, Arrant Settlement, Baker Settlement and Sweetgum
Head.
LAT...LON 3099 8598 3100 8596 3095 8575 3070 8598
3072 8604
TIME...MOT...LOC 1214Z 201DEG 21KT 3075 8600
11-MOORELocal storm report, Aug 31, 8:01 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 AM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG MT PLEASANT 30.66N 84.69W
08/30/2017 GADSDEN FL 911 CALL CENTER
1 TREE DOWN.
&&
DVDSpecial weather statement, Aug 31, 8:08 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
808 AM CDT THU AUG 31 2017
ALZ065-068-311400-
Coffee AL-Geneva AL-
808 AM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE AND NORTHWESTERN
GENEVA COUNTIES UNTIL 900 AM CDT...
At 808 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 6 miles southeast of
Brantley to near Lockhart. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Elba, Lee, Kinston, Pine Level, Perry Store, Curtis, Carl Folsom A/p,
Ino, Lowry Mill, Camp Humming Hills, Wise Mill, Basin, Arcus,
Woodland Grove Church, Jack, Alberton, Chestnut Grove, Danleys
Crossroads, Rhoades and Wilkinstown.
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8590
3122 8602 3111 8619
TIME...MOT...LOC 1308Z 213DEG 38KT 3150 8621 3103 8638
11-MOORESpecial weather statement, Aug 31, 8:37 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Tallahassee FL 837 AM CDT THU AUG 31 2017 ALZ065-066-311430- Dale AL-Coffee AL- 837 AM CDT THU AUG 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE AND NORTHEASTERN COFFEE COUNTIES UNTIL 930 AM CDT... At 837 AM CDT, National Weather Service doppler radar indicated a strong thunderstorm 9 miles north of New Brockton, or 9 miles northeast of Elba, moving east at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Rucker, New Brockton, Ariton, Mixons Crossroads, Dill, Lowry Mill, Camp Humming Hills, Arguta, Wise Mill, Roeton, Marley Hill, Clowers Crossroads, Phillips Crossroads, Arcus, Hwy 231 Pea River Bridge, Woodland Grove Church, Jack, Java, Chestnut Grove and Richburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3162 8549 3154 8547 3138 8601 3162 8610 TIME...MOT...LOC 1337Z 250DEG 31KT 3152 8596 11-MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:27 PM CDT | Special Weather Statement | TAE | Coffee, Dale, Geneva | 48 min |
| Aug 31, 3:38 AM CDT | Special Weather Statement | TAE | Geneva | 52 min |
| Aug 31, 4:31 AM CDT | Special Weather Statement | TAE | Dale | 44 min |
| Aug 31, 4:34 AM CDT | Special Weather Statement | TAE | Coffee | 41 min |
| Aug 31, 5:21 AM CDT | Special Weather Statement | TAE | Dale | 39 min |
| Aug 31, 8:08 AM CDT | Special Weather Statement | TAE | Coffee | 52 min |
| Aug 31, 8:37 AM CDT | Special Weather Statement | TAE | Coffee | 53 min |
| Aug 31, 9:37 AM CDT | Areal Flood Advisory | TAE | Dale | 53 min |
| Aug 31, 10:40 AM CDT | Special Weather Statement | TAE | Houston | 35 min |
| Aug 31, 4:37 PM CDT | Special Weather Statement | TAE | Dale | 23 min |
| Aug 31, 4:58 PM CDT | Special Weather Statement | TAE | Dale | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.